Alert archive / Georgia / Flood Watches in 2020

Flood Watch 1, NWS Atlanta, GA

January 1, 20208 counties in Georgia

NWS Atlanta, GA issued this flood watch at Jan 1, 2020, 3:38 AM EST for 8 counties in Georgia. It took effect at Jan 2, 2020, 1:00 PM EST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2020, 3:38 AM EST (08:38 UTC)
In effect from
Jan 2, 2020, 1:00 PM EST
Expired
Jan 3, 2020, 7:00 PM EST
In force
30 hr
Issued by
NWS Atlanta, GA
Flood severity
None

Counties Catoosa County, GA, Chattooga County, GA, Dade County, GA, Floyd County, GA, Gordon County, GA, Murray County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 91 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2020-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2020-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WGUS62 KFFC 010838
FFAFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Peachtree City GA
338 AM EST Wed Jan 1 2020


GAZ001>005-011-012-019-012000-
/O.NEW.KFFC.FA.A.0001.200102T1800Z-200104T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-Gordon-Floyd-
Including the cities of Calhoun and Rome
338 AM EST Wed Jan 1 2020

...FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
EVENING...

The National Weather Service in Peachtree City has issued a

* Flood Watch for a portion of northwest Georgia along and
  northwest of a Rome to Fairmount to Chatsworth line.
 
* From Thursday afternoon through Friday evening

* Waves of moderate to heavy rainfall can be expected across the
  watch area with amounts averaging between two to four inches.
  Locally higher amounts will be possible. The heavy rainfall
  could lead to flooding on areas creeks, streams and rivers, as
  well as roadways and low lying areas. Some portions of northeast
  Georgia could also get higher amounts and eastward expansion of
  the watch is possible in future updates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
7 follow-up statements
423 
WGUS62 KFFC 011942
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
242 PM EST Wed Jan 1 2020



GAZ001>005-011-012-019-020345-
/O.CON.KFFC.FA.A.0001.200102T1800Z-200104T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-Gordon-Floyd-
Including the cities of Calhoun and Rome
242 PM EST Wed Jan 1 2020

...FLOOD WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY EVENING...

The Flood Watch continues for

* A portion of northwest Georgia...including the following 
  areas...Catoosa...Chattooga...Dade...Floyd...Gordon...Murray...
   Walker and Whitfield. 

* From Thursday afternoon through Friday evening

* Waves of moderate to heavy rainfall can be expected across the
  watch area with amounts averaging between two to three inches.
  Locally higher amounts will be possible. The heavy rainfall
  could lead to flooding on area creeks, streams and rivers, as
  well as roadways and low lying areas.  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
071 
WGUS62 KFFC 020231
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
931 PM EST Wed Jan 1 2020


GAZ001>005-011-012-019-021045-
/O.CON.KFFC.FA.A.0001.200102T1800Z-200104T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-Gordon-Floyd-
Including the cities of Calhoun and Rome
931 PM EST Wed Jan 1 2020

...FLOOD WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY EVENING...

The Flood Watch continues for

* A portion of northwest Georgia...including the following 
  areas...Catoosa...Chattooga...Dade...Floyd...Gordon...Murray...
   Walker and Whitfield. 

* From Thursday afternoon through Friday evening

* Waves of moderate to heavy rainfall can be expected across the 
  watch area with amounts averaging between two to three inches. 
  Locally higher amounts will be possible. The heavy rainfall 
  could lead to flooding on area creeks, streams and rivers, as 
  well as roadways and low lying areas. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
490 
WGUS62 KFFC 020902
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
402 AM EST Thu Jan 2 2020

GAZ001>005-011-012-019-022000-
/O.CON.KFFC.FA.A.0001.200102T1800Z-200104T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-Gordon-Floyd-
Including the cities of Calhoun and Rome
402 AM EST Thu Jan 2 2020

...FLOOD WATCH REMAINS IN EFFECT FROM 1 PM EST THIS AFTERNOON
THROUGH FRIDAY EVENING...

The Flood Watch continues for

* A portion of northwest Georgia...including the following 
  areas...Catoosa...Chattooga...Dade...Floyd...Gordon...Murray...
   Walker and Whitfield. 

* From 1 PM EST this afternoon through Friday evening

* Waves of moderate to heavy rainfall can be expected across the
  watch area with amounts averaging between two to three inches.
  Locally higher amounts will be possible. The heavy rainfall
  could lead to flooding in area creeks, streams and rivers, and  
  ponding on roadways and in low-lying areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
217 
WGUS62 KFFC 022126
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
426 PM EST Thu Jan 2 2020



GAZ001>005-011-012-019-030530-
/O.CON.KFFC.FA.A.0001.000000T0000Z-200104T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-Gordon-Floyd-
Including the cities of Calhoun and Rome
426 PM EST Thu Jan 2 2020

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING...

The Flood Watch continues for

* A portion of northwest Georgia...including the following 
  areas...Catoosa...Chattooga...Dade...Floyd...Gordon...Murray...
   Walker and Whitfield. 

* Through Friday evening

* Waves of moderate to heavy rainfall will continue across the
  watch area overnight and through much of Friday. One half to one
  inch of rain has fallen and an additional one to two inches of
  rain are possible through Friday evening. Locally higher 
  amounts will be possible. The heavy rainfall could lead to 
  flooding in area creeks, streams and rivers, and ponding on 
  roadways and in low- lying areas. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
822 
WGUS62 KFFC 030145
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
845 PM EST Thu Jan 2 2020


GAZ001>005-011-012-019-031000-
/O.CON.KFFC.FA.A.0001.000000T0000Z-200104T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-Gordon-Floyd-
Including the cities of Calhoun and Rome
845 PM EST Thu Jan 2 2020

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING...

The Flood Watch continues for

* A portion of northwest Georgia...including the following 
  areas...Catoosa...Chattooga...Dade...Floyd...Gordon...Murray...
   Walker and Whitfield. 

* Through Friday evening

* Waves of moderate to heavy rainfall will continue across the
  watch area overnight and through much of Friday. One to one and
  a half inches of rain has fallen and an additional one to two 
  inches of rain are possible through Friday evening. Locally 
  higher amounts will be possible. The heavy rainfall could lead 
  to flooding in area creeks, streams and rivers, and ponding on 
  roadways and in low- lying areas. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
511 
WGUS62 KFFC 030823
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
323 AM EST Fri Jan 3 2020


GAZ001>005-011-012-019-032030-
/O.CON.KFFC.FA.A.0001.000000T0000Z-200104T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-Gordon-Floyd-
Including the cities of Calhoun and Rome
323 AM EST Fri Jan 3 2020

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flood Watch continues for

* A portion of northwest Georgia...including the following areas...
  Catoosa...Chattooga...Dade...Floyd...Gordon...Murray...Walker and
  Whitfield. 

* Through this evening.

* Waves of moderate to occasionally heavy rainfall will continue
  across the watch area through much of today. One to three inches of 
  rain has fallen and an additional one inch of rain is possible 
  through this evening. This additional rainfall could lead to 
  flooding in area creeks, streams and rivers, and ponding of water 
  on roadways and in low-lying areas. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$
145 
WGUS62 KFFC 031948
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
248 PM EST Fri Jan 3 2020


GAZ001>005-011-012-019-040000-
/O.CON.KFFC.FA.A.0001.000000T0000Z-200104T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-Gordon-Floyd-
Including the cities of Calhoun and Rome
248 PM EST Fri Jan 3 2020

...FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

The Flood Watch continues for

* A portion of northwest Georgia...including the following 
  areas...Catoosa...Chattooga...Dade...Floyd...Gordon...Murray...
   Walker and Whitfield. 

* Until 7 PM EST this evening

* While the threat for heavy rain has ended, additional rises on
  larger creeks and streams are likely.

* Some roads and low lying areas may be affected by minor flooding.
  Monitor the latest information, including river flood 
  statements or warnings for details on your area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flood watch went out at Jan 1, 1:29 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 1, 1:29 AM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
129 AM EST Wed Jan 1 2020

.UPDATE...

06z Aviation update below.

Baker

&&

.PREV DISCUSSION... /Issued 954 PM EST Tue Dec 31 2019/

UPDATE...

Other than some updates to the diurnal temperature curve for the
overnight hours, no changes planned with this update.

Deese

LONG TERM /Thursday through Wednesday/...

RW

PREV DISCUSSION... /issued 649 PM EST Tue Dec 31 2019/

PREV DISCUSSION... /issued 253 PM EST Tue Dec 31 2019/

SHORT TERM /Tonight through Wednesday Night/...

Very quiet start to the short term forecast period but we will see a
transitions into the extended with some precip moving into the area.
To start...there is a fairly dry and cool airmass over the area and
it should continue to dominate the weather pattern for about the
next 12-18 hours. Moisture begins increasing across the region Wed
afternoon as next developing system moves NE from the western gulf
coast. Current West to Northwesterly flow turns southerly wednesday
afternoon just as next system moves into LA/MS and western AL. The
deeper Gulf moisture associated with this wave begins to push into
western GA right around sunrise Thu so have put in some slight
chance and low chance pops across west GA just before daybreak at
the very end of the short term period. Temps should be close to near
climo norms with most locations having highs in the 50s to near 60
Wed and lows in the 30s to near 40 tonight and Wed night.

01

&&

.LONG TERM /Thursday through Tuesday/...

Rainfall is expected to increase across north Georgia through the
day Thursday ahead of the next developing system. PoPs will be
maximized areawide through the day Friday as the cold front pushes
through the forecast area. The axis of heaviest forecast rainfall
has continued to shift north and west of the CWA for Thursday into
Friday with 1+" totals currently limited to portions of north
Georgia and any 2 inch totals limited to the far northwest. There
remains some potential for lingering low-impact snow flurries/snow
showers in the higher elevations of far north Georgia Saturday night
into early Sunday morning.

Previous long-term forecast discussion follows.

RW

PREV LONG-TERM DISCUSSION... /Issued 330 AM EST Tue Dec 31 2019/

LONG TERM /Wednesday Night through Monday/...

The next storm system will begin to move in on Thursday as a
longwave trough moves over the western CONUS, and southwest flow
over the Southeast brings a large fetch of moisture into the
forecast area. Clear skies will turn mostly cloudy and a shield of
precip will move primarily into northern Georgia as moisture
overrides a warm front. A surface low is then forecast to form and
move across the forecast area Friday morning, pushing a cold
front through behind it. Instability will be limited but a slight
chance of thunderstorms will be possible Thursday afternoon.
However, the main concern will be rainfall accumulations, with the
majority of the forecast area expected to receive 1-2 inches of
rain with 1.5-3" possible for far North Georgia. Locally high
amount will be possible where rain bands set up for prolonged
periods of time. The primary period of heavier rain will be from
Thursday morning until Saturday morning. As the low pressure exits
the area, some wrap around light rain showers will be possible
for north Georgia on Saturday with an chance for some very light
snow flurries in far north Georgia and in the higher elevations
late Saturday night.

Dry conditions are then expected for the rest of the forecast
period but the weather pattern is unsettled towards next Monday
and Tuesday as forecast models diverge.

Thiem

&&

.AVIATION...
06Z Update...
VFR conditions thru period with some gradual increase in
cirrus/alto coverage late today into Thursday. West winds 5-8 kts
today shifting more SW and becoming light after 00z Thursday.
Should have SE shift at KATL after about 10z Thursday. Shower chances
on the increase beyond current fcst period going into Thursday.

//ATL Confidence...06Z Update...
High on all elements.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          56  39  56  47 /   0   5  40  70
Atlanta         55  41  58  51 /   0  10  60  80
Blairsville     49  34  50  43 /   0   5  80  90
Cartersville    54  39  58  49 /   0  10  70  90
Columbus        59  43  68  59 /   0  10  20  80
Gainesville     53  39  52  46 /   0   5  60  80
Macon           58  40  65  56 /   0   5  20  50
Rome            54  39  58  49 /   0  20  80  90
Peachtree City  57  40  63  54 /   0  10  50  80
Vidalia         60  41  67  58 /   0   0  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....RW
AVIATION...Baker
Hazardous weather outlook, Dec 31, 9:55 PM EST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
955 PM EST Tue Dec 31 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-020300-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
955 PM EST Tue Dec 31 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The next storm system is expected to move across the area late
Thursday through Friday. Thunderstorm potential will be limited, but
two-day rainfall totals of 1 to 3 inches are possible across much of
north and central Georgia, with locally higher amounts. These
rainfall amounts will increase flooding concerns, especially
across low-lying areas and rapidly responding creeks and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 10:44 AM ESTRiver Flood WarningFFCDade3 days

Nearby

Flood Watches in Georgia, 2020Every flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.